Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 115, NWS Flagstaff, AZ

August 23, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 4:05 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2018, 4:05 PM MST (23:05 UTC)
Expired
Aug 23, 2018, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:54 PM MSTFLASH FLOODMayer, AZA STREAM GAUGE ON BIG BUG CREEK IN MAYER AT THE CENTRAL AVENUE BRIDGE MEASURED A STAGE OF 6.6 FEET, INDICATING ABOUT A 5 FOOT RISE.
Aug 23, 6:30 PM MSTFLASH FLOOD3 Wnw Cordes Junction, AZS SPRING LN JUST E OF E TRAILS END RD CLOSED DUE TO WATER OVER THE ROAD. PICTURE FROM SHERRIF'S OFFICE VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WGUS55 KFGZ 232305
FFWFGZ
AZC025-240200-
/O.NEW.KFGZ.FF.W.0115.180823T2305Z-180824T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
405 PM MST THU AUG 23 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 700 PM MST

* At 400 PM MST, National Weather Service Doppler radar indicated 
  strong thunderstorms north of Mayer, over Poland Junction. These 
  storms will affect at least the eastern third of the Goodwin Fire 
  Scar. Up to one inch of rain has already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Far eastern Prescott Valley, Dewey-Humboldt, Mayer, Poland 
  Junction and Spring Valley.

This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Lynx Creek...Brushy Wash...
Cedar Creek...Grapevine Creek...Agua Fria River...Wolf Creek...
Hackberry Creek and Yarber Wash.

This includes State Route 69 between mile markers 265 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3456 11220 3441 11218 3437 11216 3432 11213
      3437 11221 3437 11229 3446 11233 3456 11231

$$
1 follow-up statement
326 
WGUS75 KFGZ 240053
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
553 PM MST THU AUG 23 2018

AZC025-240200-
/O.CON.KFGZ.FF.W.0115.000000T0000Z-180824T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
553 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
YAVAPAI COUNTY...

At 540 PM MST, gauge reports for Big Bug Creek in Mayer reported a 
level of 6.6 feet and rising, this is a rise of 5.1 feet. Heavy 
rains have moved south of Mayer and additional heavy rainfall is not 
anticipated. Flash flooding will continue to move southeast through 
Big Bug Creek toward Spring Valley and Cordes Lakes this evening.

Some locations that will experience flooding include...
Prescott Valley, Dewey-Humboldt, Mayer, Poland Junction and Spring 
Valley.

This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Lynx Creek...Brushy Wash...
Cedar Creek...Grapevine Creek...Agua Fria River...Wolf Creek...
Hackberry Creek and Yarber Wash.

This includes State Route 69 between mile markers 265 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!

&&

LAT...LON 3456 11220 3441 11218 3437 11216 3432 11213
      3437 11221 3437 11229 3446 11233 3456 11231

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:32 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 23, 3:32 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
332 PM MST Thu Aug 23 2018

.SYNOPSIS...Deep monsoon moisture will bring another round of
afternoon and evening thunderstorms Friday. Drier air advecting
into the region will lead to a downturn in shower and
thunderstorm activity over the weekend into early next week.

&&

.DISCUSSION...Scattered to numerous shower and thunderstorm
activity is ongoing across northern Arizona this afternoon. Storms
have been most numerous across Coconino and Yavapai counties with
more isolated activity over eastern portions of the Rim. Latest
hi-res guidance indicates storm activity will diminish through the
evening hours with little in the way of overnight convection.

Another active monsoon day looks to be on tap for Friday. Moisture
will slightly decrease over northern portions of the area so
expect thunderstorms to be more focused along the Rim from roughly
Flagstaff to the White Mountains with more isolated activity to
the north. Drier air will continue to slowly advect into the
region over the weekend resulting in a continued decrease in
convection. However, enough moisture will remain in the White
Mountains for scattered to numerous storms each afternoon.

A drier airmass will remain in place early next week so we are
only expecting isolated monsoon activity each afternoon. Long
range model guidance indicates these drier conditions could last
well into next week.

&&

.AVIATION...For the 00Z package...Sct-nmrs shra/tsra and isold +tsra
diminishing after 02z. Most active areas along and west of a KPGA-
KGCN-FLG-KSOW line. Brief MVFR/IFR possible in the strongest cells.
Light winds, except for thunderstorm outflows. Shower and
thunderstorm activity decreases Friday with the most active areas
along the Rim from KFLG southeast to the White Mountains. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain over the district
with good chances for showers and thunderstorms again Friday. Drier
air will slowly move in beginning Saturday resulting in a downturn
in shower and thunderstorm activity for areas north and east of the
Mogollon Rim.

Sunday through Tuesday...Drier air will remain over the region
leading to decreased shower and thunderstorm activity. Scattered
showers and thunderstorms are still expected in the White
Mountains region each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 23, 11:58 AM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1158 AM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FLASH FLOOD      1 SW YARNELL            34.22N 112.75W
08/22/2018                   YAVAPAI            AZ   DEPT OF HIGHWAYS

            THIS IS A POST-EVENT REPORT. ARIZONA DEPT.
            OF TRANSPORTATION REPORTS SR 89 IS CLOSED IN
            BOTH DIRECTIONS FROM FLOODING AT MILE POST
            277.4 (ABOUT 9 MILES NORTH OF SR 71).

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:56 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 22, 6:57 PM MSTFlash Flood WarningFGZYavapai9 hr
Aug 22, 8:03 PM MSTFlash Flood WarningFGZYavapai6 hr
Aug 22, 8:41 PM MSTFlash Flood WarningFGZGila104 min
Aug 23, 12:57 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 23, 2:39 PM MSTSevere Thunderstorm WarningFGZYavapai36 min
Aug 23, 2:42 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 23, 3:58 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.